Alert archive / Minnesota / Freeze Warnings in 2024

Freeze Warning 2, NWS Twin Cities, MN

April 19, 202429 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this freeze warning at Apr 19, 2024, 1:56 PM CDT for 29 counties in Minnesota; 6 counties in Wisconsin. It took effect at Apr 20, 2024, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2024, 1:56 PM CDT (18:56 UTC)
In effect from
Apr 20, 2024, 12:00 AM CDT
Expired
Apr 20, 2024, 8:00 AM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN
All 35 counties

Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS73 KMPX 191856
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
156 PM CDT Fri Apr 19 2024

MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-200800-
/O.NEW.KMPX.FZ.W.0002.240420T0500Z-240420T1300Z/
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St.
Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Hutchinson, Chaska, River Falls,
Minneapolis, Monticello, Shakopee, Gaylord, Menomonie,
Litchfield, Eau Claire, Albert Lea, Faribault, Le Sueur,
Fairmont, Durand, New Ulm, Granite Falls, Chanhassen, Waseca,
Owatonna, Stillwater, St Peter, Hudson, Chippewa Falls, Willmar,
Redwood Falls, Montevideo, Hastings, Red Wing, Blaine, Madison,
St Paul, Mankato, St James, Olivia, Blue Earth, and Victoria
156 PM CDT Fri Apr 19 2024

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT 
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest, and west central Minnesota and west central 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TDH
2 follow-up statements
608 
WWUS73 KMPX 200314
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1014 PM CDT Fri Apr 19 2024

MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-201300-
/O.CON.KMPX.FZ.W.0002.240420T0500Z-240420T1300Z/
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St.
Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Victoria, Blue Earth, Fairmont,
Montevideo, Albert Lea, Shakopee, Chanhassen, Hutchinson, Olivia,
River Falls, Litchfield, Red Wing, Hudson, St James, Minneapolis,
Blaine, Gaylord, Stillwater, Redwood Falls, Willmar, Eau Claire,
Chippewa Falls, Le Sueur, Menomonie, Granite Falls, Waseca,
Mankato, Monticello, St Peter, Madison, Chaska, Faribault, New
Ulm, St Paul, Owatonna, Durand, and Hastings
1014 PM CDT Fri Apr 19 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Along and south of a line from Madison to the Twin Cities 
  in Minnesota and over to Chippewa Falls in Wisconsin.

* WHEN...Until 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MPG
749 
WWUS73 KMPX 200741
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
241 AM CDT Sat Apr 20 2024

MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-201300-
/O.CON.KMPX.FZ.W.0002.000000T0000Z-240420T1300Z/
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St.
Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Chaska, Hutchinson, Monticello,
Montevideo, Albert Lea, Litchfield, Waseca, Olivia, Redwood
Falls, Shakopee, Willmar, Hudson, Gaylord, Owatonna, Granite
Falls, New Ulm, Fairmont, Victoria, St Peter, St James, River
Falls, Minneapolis, Menomonie, Faribault, Madison, Mankato,
Durand, Chippewa Falls, Stillwater, St Paul, Blaine, Hastings,
Chanhassen, Blue Earth, Le Sueur, Red Wing, and Eau Claire
241 AM CDT Sat Apr 20 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28.

* WHERE...Along and south of a line from Madison to the Twin Cities 
  in Minnesota and over to Chippewa Falls in Wisconsin.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops and other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JPC

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Apr 19, 12:59 PM CDT, 57 minutes earlier. Its key messages:

  • Chance for isolated-scattered snow showers this afternoon. No accumulation expected.
  • Temperatures drop to near/below freezing again tonight.
  • Quiet weather through the weekend, with the next rain bearing system arriving early next week.
Area forecast discussion, Apr 19, 12:59 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1259 PM CDT Fri Apr 19 2024

.KEY MESSAGES...

- Chance for isolated-scattered snow showers this afternoon. No
  accumulation expected.

- Temperatures drop to near/below freezing again tonight.

- Quiet weather through the weekend, with the next rain bearing
  system arriving early next week.

&&

.DISCUSSION...
Issued at 258 AM CDT Fri Apr 19 2024

Much of Minnesota and western Wisconsin has started to dance along
the metaphorical line of freezing temps as the mid-level clouds
continue to scatter out across the area. Any susceptible vegetation
will be at risk again tonight with temperatures expected to be 1-3
degrees cooler than what we see this morning.

In collaboration with neighboring offices, a widespread mention of
isolated-scattered snow showers has been introduced for this
afternoon. Model soundings show a cloud layer developing within the
DGZ where near dry adiabatic lapse rates will be present. There will
also be a deep enough cold layer to keep any falling precip
primarily as snow. This combination of forcing and mid-level
moisture could be enough to result in the light snow showers. The
HRRR has been one of the more aggressive models for this trend. The
main limiting factor will be the pocket of dry air below the cloudy
layer that any precipitation will need to overcome. Thus, the other
possible outcome would be widespread virga, especially the further
south you travel. Regardless of whether you see more snow or virga,
no significant accumulation is expected.

Surface high pressure will keep things relatively quiet through
Monday morning, with below average temperatures, breezy conditions,
and mostly clear skies expected.

Our next upper-level disturbance will shoot southeast from Canada
Monday night into Tuesday. The system will look to occlude and spin
across the Upper Midwest, resulting in a prolonged period of
cloudy/rainy conditions. The heaviest rain will most likely fall
during the initial passage of the system, but QPF looks generally
light overall with only a few tenths expected at most. There is
potential for thunder to mix in, especially with the initial
passage, however the ingredients for anything convective are
relatively underwhelming at the moment.

Following this system, highs will trend into the 60s as ridging
builds in from the west. The CFSv2 accumulated supercell composite
parameter also hints a more active period may be setting up for the
central CONUS towards the end of April.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1259 PM CDT Fri Apr 19 2024

Low BKN/OVC VFR with a chance of MVFR cigs and vsby this
afternoon. Scattered convective showers continue to make their way
across Minnesota earlier this morning and will continue into this
afternoon. Only minor adjustments have been made on TEMPO grouping
to reflect -SHSN as forecast soundings still looks to hang onto all
sites seen some form of either graupel or rain before dissipating
this evening. WNW Winds will remain blustery with except for a few
hours tonight before returning once again tomorrow.

KMSP...Scattered convective snow showers looking most likely over
KMSP between 22z and 02z this evening. No snow accumulation is
expected. Winds will remain west northwesterly and breezy this
afternoon before decreasing slightly after 19z tomorrow.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind WNW 10-15kts.
MON...Chc MVFR/-SHRA in aftn. Wind S 10-15kts.
TUE...Chc MVFR/-SHRA. Wind N 10-15g25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BED
AVIATION...Dunleavy
Hazardous weather outlook, Apr 19, 8:05 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
805 AM CDT Fri Apr 19 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201315-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
805 AM CDT Fri Apr 19 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sub-freezing temperatures are expected early Saturday and Sunday
mornings.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Freeze Warnings in Minnesota, 2024Freeze Warnings in Wisconsin, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.